Alert archive / Minnesota / Winter Weather Advisories in 2023
Winter Weather Advisory 21, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Apr 20, 2023, 3:11 PM CDT for 9 counties in Minnesota. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 3:11 PM CDT (20:11 UTC)
- Expired
- Apr 21, 2023, 2:03 PM CDT
- In force
- 23 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Douglas County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147 WWUS43 KMPX 202011 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 311 PM CDT Thu Apr 20 2023 MNZ041>045-047>050-210700- /O.NEW.KMPX.WW.Y.0021.230420T2011Z-230422T0600Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids 311 PM CDT Thu Apr 20 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...Snow. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Plan on slippery road conditions due to slushy snow accumulations. The hazardous conditions will likely impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$
4 follow-up statements
361 WWUS43 KMPX 202018 CCA WSWMPX URGENT - WINTER WEATHER MESSAGE...CORRECTED National Weather Service Twin Cities/Chanhassen MN 318 PM CDT Thu Apr 20 2023 MNZ041>045-047>050-210700- /O.COR.KMPX.WW.Y.0021.230420T2016Z-230422T0600Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids 318 PM CDT Thu Apr 20 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...Snow. Total snow accumulations of 1 to 3 inches. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Plan on slippery road conditions due to slushy snow accumulations. The hazardous conditions will likely impact the Thursday evening and Friday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$
072 WWUS43 KMPX 210332 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1032 PM CDT Thu Apr 20 2023 MNZ041>045-047>050-211145- /O.CON.KMPX.WW.Y.0021.000000T0000Z-230422T0600Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids 1032 PM CDT Thu Apr 20 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... * WHAT...Snow. Total snow accumulations of 1 to 3 inches. * WHERE...Along and north of a line from Morris, to St. Cloud, to Mora. * WHEN...Until 1 AM CDT Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$
378 WWUS43 KMPX 210848 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 348 AM CDT Fri Apr 21 2023 MNZ041>045-047>050-211700- /O.EXT.KMPX.WW.Y.0021.000000T0000Z-230422T0000Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids 348 AM CDT Fri Apr 21 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Snow showers. Additional snow accumulations of up to two inches. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Road conditions can also be found at 511mn.org for Minnesota or 511wi.gov for Wisconsin. && $$ Borghoff
197 WWUS43 KMPX 211903 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 203 PM CDT Fri Apr 21 2023 MNZ041>045-047>050-212015- /O.CAN.KMPX.WW.Y.0021.000000T0000Z-230422T0000Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, and Sauk Rapids 203 PM CDT Fri Apr 21 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Brief reductions in visibility are likely under heavier snow showers, but the risk for accumulating snow has diminished. $$ jrb
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Apr 20, 1:28 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 20, 1:28 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 128 PM CDT Thu Apr 20 2023 .UPDATE... Issued at 1243 PM CDT Thu Apr 20 2023 Updated to include 18z aviation discussion below. && .DISCUSSION...(Today through Wednesday) Issued at 358 AM CDT Thu Apr 20 2023 KEY MESSAGES: - Accumulating snow likely across portions of central Minnesota this afternoon & evening. - Widespread showers and thunderstorms today. Overnight showers and thunderstorms continue to move eastwards into Wisconsin this morning, with a break in the rain expected for a few hours until sunrise. Another widespread region of showers and thunderstorms will spread northwards out of Iowa this morning, as the surface low passes from central Iowa into northeastern Minnesota during the day. Another half inch to inch of rainfall is possible with the showers and thunderstorms today across eastern Minnesota and western Wisconsin, falling on top of the widespread 0.75-1" of rain that fell last night into this morning. Extra attention will have to be paid to the rainfall amounts today from Redwood/Brown counties through the northern Twin Cities metro, where a band of around 2" of rain fell last night & has already led to rises on creeks & rivers in the area. Farther north across central Minnesota, the rain will changeover to snow by this afternoon as northwest flow on the north side of the surface low advects colder air into the area. Snowfall rates could become high this afternoon & evening as a strong deformation band is forecast to develop from eastern North dakota into northeastern Minnesota, & winds gusting near 30 mph could lead to low visibilities as the snow is falling. Snow accumulations are head to pin down as much of the snow is forecast to fall during the daytime hours, with the late April sun angle likely limiting any accumulation on roads & other paved surfaces. Model forecast soundings want to accumulate appreciable snow amounts given the impressive deformation zone & deep DGZ forecast to develop later today, however these soundings often have trouble depicting warm surface temperatures and aforementioned sun angle. A slushy 1-3" looks most likely from Alexandria through Mille Lacs, with most of that sticking on grassy surfaces, roofs & decks, etc. Some minor travel impacts are still possible this afternoon & evening given the low [potential for low visibility from the rate of falling snow. The rain showers & snow look to end from south to north from late afternoon inti this evening as the dry slot of the system moves overhead. Scattered rain and snow showers will redevelop late Friday morning generated by cyclonic flow aloft in the wrap around region of the cyclone. These showers will be widespread but brief, with a quick dusting of snow possible on grassy surfaces. Brief showers of hail or graupel are also possible. The showers will be diurnally driven & thus should dissipate after sunset, but will likely redevelop late Saturday morning, as remnants of cyclonic flow will still remain over the region. Sunday will be dry with clearing skies as the system clears the region & moves east of the Great Lakes. temperatures will be cold this weekend with daytime highs only in the mid 30s to mid 40s & overnight lows in the upper teens to upper 20s. Temperatures will gradually warm back to more seasonable values as zonal flow aloft develops through the week. No organized systems are forecast, but models develop a few transient waves that could bring low precipitation chances for midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1243 PM CDT Thu Apr 20 2023 IFR-or-worse conditions expected through this afternoon as a shield of precipitation continues to move north. In west-central MN, -SN will be the likely p-type through this evening (thus KAXN) with -RA likely in southern-eastern MN into western WI (thus KMKT-KMSP and points east). In between, a mix of rain/snow is likely (KSTC). Visibilities in snow will drop to 1sm or less while visibility in rain mainly down in the 3-5sm range. The precip will end from south to north late this afternoon into this evening, which will allow for dry-slotting to move in this evening through tonight. During this time, ceilings will rise into MVFR range, and potentially into low- range VFR in southern MN. However, this improvement will be short- lived as wrap-around moisture on the backside of the departing low pressure center will bring additional showers and IFR ceilings for much of the day tomorrow. Most of the showers will come as -SHSN tomorrow but some mix with -SHRA is certainly possible. CB/TS is not expected as chances are too low and locations too sparse but if any do occur within this duration, they would be in eastern MN into western WI during the daylight hours today. Variable winds around 10kts or so, depending on the site, will eventually switch to western in the 15G30kt range tonight through tomorrow. KMSP...Ceilings will bounce between 008-012 through this evening then rise to near 020 overnight into daybreak as drier air moves atop the region while the center of low pressure circulation moves from northern IA through eastern MN into northern WI. Degraded ceilings return during the day tomorrow but have held off a return to IFR levels at this point, keeping ceilings in the 010-020 range as intermittent rain/show showers return. Breezy/gusty W winds are expected late this evening through tomorrow afternoon. /OUTLOOK FOR KMSP/ Sat...VFR. Chc -RASN/MVFR cigs in mrng. Wind NW 15G25 kts. Sun...VFR. Wind NW 10-15 kts. Mon...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...ETA AVIATION...JPC
Hazardous weather outlook, Apr 20, 12:26 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1226 PM CDT Thu Apr 20 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1226 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. River flooding is ongoing from the recent snow melt and rainfall. See flood statements for additional details on individual rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. River flooding continues into next week. Tributary and main stem river flooding is ongoing and levels of many of the main stem rivers are continuing to rise. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Apr 20, 9:41 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
941 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 1 WSW MONTROSE 45.07N 93.92W
04/20/2023 M2.00 INCH WRIGHT MN COCORAHS
COCORAHS STATION MN-WR-119 MONTROSE 0.1 SW.
&&
MKMLocal storm report, Apr 20, 11:43 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1143 AM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 5 S ST. CLOUD 45.48N 94.15W
04/20/2023 M0.91 INCH STEARNS MN PUBLIC
TRAINED SPOTTER MEASURED 24-HR TOTAL OF 0.91
INCHES IN ST. AUGUSTA.
&&
RMDLocal storm report, Apr 20, 12:09 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 7 SSE BIRD ISLAND 44.66N 94.85W
04/20/2023 M2.51 INCH RENVILLE MN CO-OP OBSERVER
CO-OP OBSERVER STATION BDIM5 BIRD ISLAND
7SSE.
&&Local storm report, Apr 20, 12:10 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HEAVY RAIN 2 NNE GIBBON 44.56N 94.51W
04/20/2023 M2.19 INCH SIBLEY MN MESONET
MESONET STATION FW7771 GIBBON.
&&
MKMLocal storm report, Apr 20, 12:11 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM HEAVY RAIN 3 NW CORCORAN 45.14N 93.59W
04/20/2023 M2.12 INCH HENNEPIN MN MESONET
MESONET STATION GW0881 CORCORAN.
&&
MKMLocal storm report, Apr 20, 12:12 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 WSW DAYTON 45.23N 93.56W
04/20/2023 M2.02 INCH WRIGHT MN COCORAHS
COCORAHS STATION MN-WR-122 SAINT MICHAEL 6.7
ENE.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:29 PM CDT | Special Weather Statement | MPX | McLeod, Wright | 46 min |
| Apr 20, 12:23 AM CDT | River Flood Warning | MPX | Redwood | 6 days |
| Apr 20, 9:49 AM CDT | River Flood Warning | MPX | Brown | 4 days |
| Apr 20, 9:49 AM CDT | River Flood Warning | MPX | Brown | 5 days |
Nearby
Winter Weather Advisories in Minnesota, 2023Every winter weather advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.